Colorado, 2007Winter Storm and Winter Weather in Colorado, March 1 to 2, 2007
March 1 to 2, 2007 · NWS GJT · 7 events in 7 counties and zones
A series of disturbances in a moist westerly flow brought significant snowfall to many mountain areas of western Colorado and portions of the Yampa River Basin.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A series of disturbances in a moist westerly flow brought significant snowfall to many mountain areas of western Colorado and portions of the Yampa River Basin.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Feb 28, 9:15 PM MST, 2 hours 45 minutes earlier.
Area forecast discussion, Feb 28, 9:15 PM MST, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
915 PM MST WED FEB 28 2007
UPDATED TO CANCEL REMAINING WARNINGS.
.SHORT TERM (REST OF TONIGHT THROUGH FRIDAY):
SNOW HAS DECREASED SUBSTANTIALLY DURING THE EVENING AS THE UPPER
LEVEL TROF AXIS SHIFTED EAST OF THE DIVIDE LATE THIS AFTERNOON.
LATEST MODELS SHOWED SHORTWAVE RIDGE OVER THE REGION WITH A MODEST
NORTHWEST FLOW. RESIDUAL MOISTURE ENTRAINED IN NORTHWEST FLOW WILL
CONTINUE TO BRING SNOW TO THE HIGHEST ELEVATIONS OVERNIGHT...HOWEVER
WIDESPREAD AND SIGNIFICANT ACCUMULATIONS ARE NO LONGER ANTICIPATED.
THEREFORE THE WINTER STORM WARNINGS HAVE BEEN CANCELLED.
EXPECT THE LULL OVER THE NORTHERN MOUNTAINS WILL TURN-AROUND WITH
ACTIVITY PICKING UP A LITTLE AS THE NORTHWEST FLOW INCREASES. ALSO
COLDER AIR WILL CONTINUE TO MOVE OVERHEAD BRINGING INCREASED LOW
LEVEL INSTABILITY. DEEP MOISTURE REMAINS WITH A SATURATED DENDRITIC
GROWTH REGION FOR EFFICIENT SNOW PRODUCTION. SO WILL KEEP THE PRESENT
WARNINGS GOING FOR THE NORTHERN CO MOUNTAINS THROUGH TONIGHT.
OTHER ISSUE FOR TONIGHT WILL BE PATCHY FOG DEVELOPING IN MANY VALLEY
AREAS DUE TO TODAYS GOOD PCPN.
BY THU THE NEXT IMPULSE WILL MOVE OVER THE AREA KEEPING SNOW GOING
OVER THE MOUNTAINS. THE NORTHERN MOUNTAINS WILL BE FAVORED IN THE
NORTHWEST FLOW. THE 18Z RUNS SEEM TO SHIFT THE TROUGH A LITTLE
FARTHER EAST WITH A GOOD COLD SHOT DROPPING INTO THE PLAINS. ALSO THE
-36C ISOTHERM AT 500 MB BRUSHES ACROSS THE NORTH DURING THE DAY.
HAVE NOT EXTENDED ANY HILITES AT THIS TIME AS IT LOOKS LIKE
ACTIVITY WILL NOT BE AS HEAVY AS WE HAVE SEEN THE LAST COUPLE DAYS.
ALSO SHOULD SEE A LULL IN THE MORNING.
EMBEDDED DISTURBANCES CONTINUE TO BRUSH THE FORECAST AREA THROUGH
FRIDAY IN THE NORTHWEST FLOW. THIS WILL KEEP MOUNTAIN SNOW ACROSS
THE MOUNTAINS THROUGH THE END OF THE PERIOD. ONE WAVE ON FRI BRINGS
INCREASED WINDS AND A BETTER CHANCE OF SNOW TO THE NORTHERN
VALLEYS. TEMPS WILL REMAIN BELOW NORMAL.
.LONG TERM (FRIDAY NIGHT THROUGH WEDNESDAY)...
LONGWAVE TROUGH OVER MUCH OF THE WRN AND CNTRL U.S. WILL CONTINUE
SLIPPING EASTWARD SAT...WITH A PACIFIC RIDGE BUILDING INLAND. ONE
FINAL SHORTWAVE EXPECTED TO SLIDE NW-SE ACROSS THE FORECAST AREA FRI
NIGHT...AND HAVE BUMPED UP THE CHANCE OF PRECIP A NOTCH FOR THE NRN
AND CNTL MTNS FRI NIGHT. SNOW CHANCES DECREASE SAT IN STILL NW FLOW
AS HIGH PRESSURE BUILDS IN. KNOCKED HIGH TEMPS DOWN A BIT SAT AS
BELIEVE COLDER AIR WILL HOLD FAST IN THE VALLEYS.
RIDGE FLATTENS SUN-MON AS WESTERLY FLOW DEVELOPS EARLY NEXT WEEK...
THOUGH SOME TIMING DIFFERENCES BETWEEN MODELS. WEAK SHORTWAVES
INDICATED PERIODICALLY MON-WED...THOUGH TIMING LIKELY TO CHANGE.
MADE LITTLE CHANGE TO THE MOSTLY DRY FORECAST MON-WED...GENERALLY
FOLLOWING HPC GUIDANCE.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...NONE.
.UT...NONE.
ELH/JAD/NL
Hazardous weather outlook, Feb 28, 9:17 PM MST, 2 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
917 PM MST WED FEB 28 2007
COZ001>014-017>023-UTZ022>025-027>029-011300-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
917 PM MST WED FEB 28 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN COLORADO AND
EASTERN UTAH.
.DAY ONE...REST OF TONIGHT
AREAS OF SNOW WILL CONTINUE OVER THE MOUNTAINS DURING THE NIGHT
BRINGING LIGHT ACCUMULATIONS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
WIDESPREAD SNOW IS EXPECTED ACROSS THE MOUNTAINS THURSDAY AND
FRIDAY...ESPECIALLY IN THE MOUNTAINS OF WESTERN COLORADO. SCATTERED
SNOW SHOWERS OR MIXED RAIN AND SNOW SHOWERS WILL OCCUR ACROSS
THE LOWER ELEVATIONS THURSDAY AND FRIDAY. SNOW WILL DIMINISH
FRIDAY NIGHT AND EARLY SATURDAY FOLLOWED BY DRY AND WARMER
CONDITIONS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT...THOUGH SPOTTERS
ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS TO THE GRAND JUNCTION
NATIONAL WEATHER SERVICE OFFICE.
JAD/NL
Winter Storm, Elkhead and Park Mountains
- When
- March 1, 12:00 AM MST to March 2, 2:00 PM MST
- Where
- Elkhead and Park Mountains forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.552, -107.599 (the zone’s center; the record gives no point)
Snowfall accumulations of 10 to 17 inches occurred with frequent wind gusts of 20 to 40 mph that produced blowing and drifting snow. A wind gust of 61 mph was recorded at Storm Peak Lab.
Winter Weather, Gore and Elk Mountains/Central Mountain Valleys
- When
- March 1, 5:00 AM MST to March 2, 12:00 PM MST
- Where
- Gore and Elk Mountains/Central Mountain Valleys forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.481, -107.172 (the zone’s center; the record gives no point)
Snowfall accumulations of 5 to 7 inches occurred. Frequent wind gusts of 20 to 40 mph produced blowing and drifting snow.
Winter Weather, Central Yampa River Basin
- When
- March 1, 5:00 AM MST to March 2, 9:00 AM MST
- Where
- Central Yampa River Basin forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.361, -107.805 (the zone’s center; the record gives no point)
Snowfall accumulations of 3 to 6 inches occurred. Frequent wind gusts of 20 to 30 mph produced blowing and drifting snow.
Winter Weather, Upper Yampa River Basin
- When
- March 1, 7:00 AM MST to March 2, 12:00 PM MST
- Where
- Upper Yampa River Basin forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.485, -106.991 (the zone’s center; the record gives no point)
Snowfall accumulations of 5 to 9 inches blanketed the area. Frequent wind gusts of 20 to 30 mph produced blowing and drifting snow.
Winter Weather, Grand and Battlement Mesas
- When
- March 1, 7:00 AM MST to March 2, 12:00 PM MST
- Where
- Grand and Battlement Mesas forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.159, -108.078 (the zone’s center; the record gives no point)
Snowfall accumulations of 5 to 11 inches occurred. Frequent wind gusts of 20 to 40 mph produced blowing and drifting snow.
Winter Weather, West Elk and Sawatch Mountains
- When
- March 1, 7:00 AM MST to March 2, 2:00 PM MST
- Where
- West Elk and Sawatch Mountains forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.643, -107.721 (the zone’s center; the record gives no point)
Snowfall accumulations of 5 to 8 inches occurred. Frequent wind gusts of 20 to 40 mph produced blowing and drifting snow. A wind gust of 58 mph was recorded Salida Mountain.
Winter Weather, Flattop Mountains
- When
- March 1, 7:00 AM MST to March 2, 3:00 PM MST
- Where
- Flattop Mountains forecast zone
- Reported by
- Mesonet
- Coordinates
- 40.062, -107.603 (the zone’s center; the record gives no point)
Snowfall accumulations of 6 to 12 inches occurred. Frequent wind gusts of 20 to 40 mph produced blowing and drifting snow.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Alabama, March 1, 20079 deaths · 56 injured · $264 million · EF4 · 7 events
- Tornadoes and Damaging Winds in Georgia, March 1 to 2, 20076 deaths · 5 injured · $6.9 million · EF2 · 18 events
- Tornadoes and Flood in Georgia, March 1 to 2, 20073 deaths · 28 injured · $143 million · EF3 · 39 events
- Tornadoes and Hail in Alabama, March 1, 20071 death · 2 injured · $2.0 million · EF4 · 5 events
- Tornadoes in Missouri, March 1, 20071 death · $760,000 · EF3 · 2 events
- Tornadoes and Flash Flood in Alabama, March 1, 20076 injured · $1.4 million · EF2 · 53 events
- Winter Storm and Winter Weather in Iowa, March 1 to 2, 20071 death · 19 events
- Blizzard and Lightning Strike in Iowa, March 1 to 2, 20071 injured · $3.2 million · 33 events
- Winter Storm and Winter Weather in Michigan, March 1 to 2, 2007$1.5 million · 12 events
- Tornado and Hail in Mississippi, March 1, 2007$331,000 · EF1 · 14 events
- Tornado and Damaging Winds in Georgia, March 1 to 2, 2007EF2 · 7 events
- Damaging Wind in Missouri, March 1, 2007$750,000 · 65 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 20430, 20433, 20436, 20431, 20432, 20434, 20435.